HomeAnswersInternal Medicinenephrotic syndromeDo birth control pills cause nephrotic syndrome?

Do birth control pills cause nephrotic syndrome?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 2, 2016
Reviewed AtSeptember 16, 2023

Patient's Query

Hi doctor,

My daughter has been taking birth control pills for five months, since she gave birth. About two months ago, she started having some swelling in her feet and legs. She waited to see if it would go away, but it did not. Her doctor did some tests and found protein in the urine, so she sent her to a nephrologist. The nephrologist did more tests and found that she has nephrotic syndrome and is going for a kidney biopsy to see what medicine she should take to reverse the damage. I am convinced that it came from birth control pills, because it says in the side effects fluid retention in legs and feet. Has this caused any permanent damage? Is this reversible? The nephrologist said it could not come from the birth control and I disagree. I told my daughter to stop taking this pill as soon as she found out from her interest that there is protein in the urine. She has been off of it for two weeks now. My mom is a pharmacist and so I know how dangerous medicines can be and both my parents were sensitive to medicines. My daughter has a kidney biopsy scheduled for next week. I would like to get it earlier, but the recommended intervention radiologist cannot do it before then. My question is can she get the biopsy done with a cold that she has right now? Is it dangerous to wait until next week for the biopsy?

Hello,

Welcome to icliniq.com. I understand your concern regarding the relationship between birth control pills and nephrotic syndrome. It is correct that birth control pills are not known to directly cause nephrotic syndrome or protein in urine. Nephrotic syndrome is characterized by the presence of nephrotic range proteinuria (more than 3 g of protein in urine) along with low serum albumin levels and edema. The underlying cause of nephrotic syndrome can be confirmed through a renal biopsy, which helps identify the specific etiology. In addition to renal biopsy, other tests such as serum albumin, serum lipid profile, serologic studies for infection and immune abnormalities, and urine sediment examination are conducted to evaluate and understand the condition.

Renal biopsy may have contraindications in cases of bleeding disorders, hypertension, shrunken kidney, and pyelonephritis. However, if the patient does not have high fever with chills, rigor, or cough, the biopsy can be safely performed. Regarding the use of Heather, a mini pill containing the hormone Norethindrone, it is not associated with nephrotic syndrome to the best of my knowledge. However, it may cause water retention, leading to swelling of the feet and puffiness of the face. Discontinuing the medication is a good decision if it is causing these side effects. Please be assured that nephrotic syndrome is a treatable condition. It is important to confirm the diagnosis, determine the cause and extent of the disease through renal biopsy, and continue the ongoing treatment.

Thank you for your trust in our telemedicine services, and we are here to support you throughout the treatment process.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Geetha Priyadarsini Kamminana
Dr. Geetha Priyadarsini Kamminana

Internal Medicine

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy